Interactives: Case Studies (November 2020)
Pharmacy case studies for November 2020.
A is a 65-year-old Arabic-speaking woman, who is observing Ramadan. Her daughter visits the pharma- cy a few days after the start of Ramadan, stating that her mother is complaining of increased fatigue and some constipation, symptoms that are new for her. MA is relatively new to the pharmacy and has been regularly filling the following prescriptions over the past 6 months: atorvastatin 40 mg daily; levothyrox- ine 100 mcg every morning; lisinopril 40 mg daily; and trazodone 50 mg at night, as needed for sleep. Her daughter wonders if her mother’s fasting may be affecting any of her medications.
How should the pharmacist respond?
Anwser: Ramadan is a month-long religious holiday in which fasting is observed from sunrise to sunset. Both fasting and timing of food intake may have an impact on drug absorption. In this case, MA’s levothyroxine may be affected. Levothyroxine absorption is decreased when taken with certain foods and increased by fasting.1 MA is scheduled to take her dose in the morning, and if she is now eating a large meal before sunrise, this can decrease absorption, leading to symptoms of hypothyroidism. According to results from a prospective observational study, thyroid-stimulating hormone (TSH) levels could vary during Ramadan.2 Patients should take levothyroxine at bedtime with a 2-hour interval after the last meal to optimize dosing time, especially for those who need stricter control of their TSH levels.2 Advise MA to do this to improve absorption, and see if her symptoms improve. The pharmacist should also advise MA to have her thyroid function tests checked.
- LEVO-T. Prescribing information. Neolpharma, Inc; 2017. Accessed November 3, 2020. https://www.accessdata.fda.gov/drugsatfda_docs/label/2017/021342s023lbl.pdf
- Karoli R, Fatima J, Chandra A, Mishra PP. Levothyroxine replacement and Ramadan fasting. Indian J Endocrinol Metab. 2013;17(2):318-319. doi:10.4103/2230-8210.109700
JP is a 73-year-old woman with a medical history of atrial fibrillation (AFib), hypertension, and osteopenia, who visited a hospital 10 days ago complaining of marked dysuria and flank pain. After the initial workup, she was started on intravenous cefepime 1 g every 8 hours, per the hospital protocol. Today, on day 11, JP is clinically improving with no evidence of fever. Her white blood cell count is down, trending from 22 K/uL at admission to 12 K/uL currently, and she is no longer experiencing any pain. The attending physician would like to discharge JP and switch her to oral levofloxacin 750 mg daily for 5 days. Her discharge labs and vitals include: blood pressure of 128/76 mm Hg; creatinine clearance level of 90 mL/min, QTc interval = 410 milli- seconds; heart rate of 84 beats per minute; and sodium concentration of 140 mEq/L.
Should the inpatient pharmacist agree with this discharge care plan?
Anwser: Patients who are initially treated with a parenteral therapy can be switched to an oral drug, once symptoms have improved, pending culture and susceptibility testing. The total duration of treatment typically ranges from 5 to 14 days, depending on the chosen antibiotic and clinical response. JP’s treatment duration has been sufficient thus far and, based on her symptoms, she does not appear to require additional therapy. Additionally, the choice of fluoroquinolone antibiotics would not be appropriate for her, given her age, because of an increased risk of tendon rupture, and comorbid AFib or further prolongation of her QTc interval. The pharmacist can practice antibiotic stewardship through curtailing the use of potentially inappropriate drug therapy and minimizing potential for antibiotic resistance, which is already a growing concern for older patients.1
- Dalhoff A. Global fluoroquinolone resistance epidemiology and implications for clinical use. Interdiscip Perspect Infect Dis. 2012;2012:976273. doi:10.1155/2012/976273